Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Jackson, KY

July 28, 1997Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 1997, 1:22 PM CDT for Wayne County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 1:22 PM CDT (18:22 UTC)
Expired
Jul 28, 1997, 1:55 PM CDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3105 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS1 KJKL 281823 RRA
SVRJKL
KYC231-281855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 PM CDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...WAYNE
 
AT 120 PM CDT...A SEVERE THUNDERSTORM DEVELOPED IN WESTERN WAYNE COUNTY
OR ABOUT 35 MILES SOUTHWEST OF SOMERSET. THIS STORM WILL PRODUCE LARGE
HAIL AS IT AFFECTS GAP CREEK...RAMSEY ISLAND AND WINDY THROUGH 145 PM
CDT. THE SEVERE STORM WAS MOVING EAST ABOUT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

HUETTL/HARLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:45 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 9:45 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT MON JUL 28 1997

WILL BE UPDATING THE FOOTHILLS NW OF JKL TO INCLUDE THEM IN THE HEAT
ADVISORY THIS AFTERNOON AS TEMPERATURES RUNNING ABOUT 2 DEGREES AHEAD
OF THIS TIME YESTERDAY AND NEAR OR EVEN A LITTLE ABOVE WARMER FWC
GUIDANCE. 14Z READINGS MOSTLY BETWEEN 80-85 WHILE DEWPOINTS IN THE
MIDDLE 70S. BUMPING HIGHS INTO THE MIDDLE 90S ALONG AND NW OF A LOZ TO
HTS CORRIDOR AND EXPECT DEWPOINTS TO STAY NEAR 75 AS SW WINDS 5-10 MPH
DRAWS IN REAL MOIST AIR OVER WESTERN PARTS OF KY/TN. HEAT INDICES TO
ELEVATE BETWEEN 105-110.

WILL ALSO INCREASE 30 POPS AREAS N OF JKL TO 50 POPS FOR THUNDERSTORMS
CLOSER TO APPROACHING COLD FRONT CUTTING INTO CENTRAL IN/OH AND TO
REACH ALONG I-64 BY 2Z. MODIFIED 12Z ILN/BNA SOUNDINGS WITH HIGHS IN
THE MID 90S AND DEWPOINTS IN THE MID 70S GAVE LIFTED INDICES OF MINUS
10...CAPES OF 5500 J/KG...TT IN THE LOWER 50S...K INDEX OF 37 AND PW
OF 1.9-2.0 INCHES WITH LIMITED CAP AND LITTLE VEERING OF UPPER LEVEL
WINDS. WITH SUCH HIGH INSTABILITY...EXPECT A FEW STORMS TO BECOME
SEVERE WITH TORRENTIAL DOWNPOURS LATE THIS AFTERNOON/EVENING
ESPECIALLY N OF THE DANIEL BOONE PARKWAY/HIGHWAY 80 CLOSER TO FRONTAL
BOUNDARY.

JKL  92/67/84  551
LOZ  95/69/86  451

HUETTL

In the hours before

Special weather statement, Jul 28, 11:09 AM CDT, 2 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1205 PM EDT MON JUL 28 1 1997

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS HAS BEEN EXTENDED TO INCLUDE ALL OF EASTERN KENTUCKY
THROUGH THIS EVENING. SOME OF THE CITIES INCLUDED IN THE THREAT AREA
ARE...FLEMINGSBURG...MOUNT STERLING...MOREHEAD...SOMERSET...LONDON...
MIDDLESBORO...JACKSON...HAZARD...PAINTSVILLE AND PIKEVILLE.

A STRONG COLD FRONT POSITIONED OVER CENTRAL INDIANA AND NORTHWEST OHIO
WILL ADVANCE SOUTH THROUGH EASTERN KENTUCKY LATE THIS EVENING AND
EARLY OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG
AND AHEAD OF THE FRONT AFTER 230 PM EDT...THEN DIMINISH AFTER
MIDNIGHT.

THE MAIN THREAT FROM THE EASTBOUND STORMS WILL BE LOCALLY HEAVY RAINS
WITH A FEW STORMS PRODUCING UP TO 2 INCHES PER HOUR. DAMAGING WINDS
AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

THE NATIONAL WEATHER SERVICE MAY REQUEST THE ACTIVATION OF SPOTTERS
AND/OR HAM RADIO OPERATORS LATE THIS AFTERNOON AND EVENING. THIS IS
ONLY A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS DEVELOPING WEATHER SITUATION.

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:40 PM CDTSevere Thunderstorm WarningJKLMenifee, Powell60 min
Jul 27, 8:40 PM CDTSevere Thunderstorm WarningJKLElliott, Morgan60 min
Jul 27, 9:06 PM CDTSevere Thunderstorm WarningJKLWolfe59 min
Jul 28, 1:57 PM CDTSevere Thunderstorm WarningJKLJackson33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.